Alert archive / Montana / High Wind Warnings in 2010

High Wind Warning 1, NWS Billings, MT

March 29, 20104 counties in Montana

NWS Billings, MT issued this high wind warning at Mar 29, 2010, 10:03 AM MDT for 4 counties in Montana. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 2010, 10:03 AM MDT (16:03 UTC)
Expired
Mar 30, 2010, 4:31 AM MDT
In force
18 hr
Issued by
NWS Billings, MT

Counties Carbon County, MT, Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 93 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Mar 29, 3:20 AM MDT, 6 hours 43 minutes earlier.

Area forecast discussion, Mar 29, 3:20 AM MDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
320 AM MDT MON MAR 29 2010

.SHORT TERM...VALID FOR TDY AND TUE...

ONE MORE DAY OF MILD TEMPS ACROSS OUR FORECAST AREA TODAY AND
THEN CONDITIONS TURN RATHER UNSETTLED. CONFIDENCE HIGH THAT
COOLER AND WETTER WEATHER WILL AFFECT OUR REGION...BUT NAILING
DOWN AREAS OF HEAVIEST PRECIPITATION MAY BE DIFFICULT DUE TO VERY
DYNAMIC NATURE OF WEATHER PATTERN.

FOR TODAY...FLOW ALOFT TRANSITIONING TO ZONAL AS RIDGE BREAKS
DOWN. AS MIXING ENSUES WE SHOULD SEE SOME STRONG WESTERLY WINDS
EXPAND FROM THE FOOTHILLS OUT INTO THE PLAINS...GENERALLY AS FAR
EAST AS AAT LEAST BILLINGS. GAP FLOW IN THE LIVINGSTON AREA AND
FOOTHILLS WILL BECOME A HYBRID OF GAP FLOW AND MIXING. ALREADY
REACHED CRITERIA IN THE LIVINGSTON AREA OVERNIGHT SO WIND ADVISORY
THERE IN GOOD SHAPE. ONLY CONCERN IS IF WE NEED TO UPGRADE AS SOME
60 KNOT PLUS SPEEDS REACH BOUNDARY LAYER BY THIS EVENING JUST
AHEAD OF PACIFIC FRONTAL PASSAGE. WILL WORD ADVISORIES A LITTLE
STRONGER AND LET NEXT SHIFT MONITOR SITUATION FOR ANY POSSIBLE
UPGRADE.

IN THE MOUNTAINS...MOISTURE INCREASING THROUGH THE DAY ON STRONG
WESTERLY FLOW FROM PACIFIC. INSTABILITY PRETTY HIGH SO COULD SEE
SOME PRECIPITATION DEVELOP ON WEST FACING SLOPES BY END OF DAY.
SNOW LEVELS WILL BE PRETTY HIGH THOUGH...ABOVE 7500 FT.

FOR TONIGHT...HIGH WINDS IN FOOTHILLS AND LIVINGSTON CONTINUE
THROUGH THE EVENING. MID LEVEL FRONT EVIDENT ON PROGS ARRIVES
BETWEEN 3 AND 6 AM WHICH SHOULD DECREASE THREAT OF STRONG
SUSTAINED WINDS...THOUGH GUSTY WINDS ALONG FRONT WILL CONTINUE.
FLOW LOOKS VERY UNSTABLE AND MID LEVEL BAROCLINIC ZONE LAYS DOWN
OVER WESTERN MOUNTAINS. FRONTOGENESIS OVER SOUTHWEST MOUNTAINS
DEVELOPS AND WOULD NOT BE SURPRISED IF WEST FACING SLOPES PICK UP
SOME DECENT PRECIPITATION AT THAT POINT. SNOW LEVELS WILL
GENERALLY BE AROUND 6500 FT BY TUESDAY SUNRISE.

TUESDAY AND TUESDAY NIGHT...STRONG MID LEVEL BAROCLINIC ZONE LAYS
DOWN OVER OUR FORECAST AREA WITH PASSAGE OF PACIFIC FRONT. MAY BE
AN AREA OF DEEP CONVERGENCE SETTING UP BY TUESDAY AFTERNOON WITH A
STRONG SHORT WAVE DRIFTING OVER OUR WESTERN AND CENTRAL ZONES
TUESDAY EVENING. HAVE RAISED POPS ACROSS THE ENTIRE FORECAST AREA
AND BUMPED UP SNOW AMOUNTS IN THE HIGH COUNTRY AS MOIST UNSTABLE
FLOW CONTINUES INTO THE WEST FACING SLOPES. TEMPTED TO ISSUE A
HIGHLIGHT FOR MOUNTAINS...BUT RIGHT NOW APPEARS 24 HOUR SNOWFALL
RATE WILL NOT REACH WARNING CRITERIA. WILL NONETHELESS RESULT IN
SOME SIGNIFICANT SNOWFALL OVER THE NEXT COUPLE OF DAYS. MAY SEE
SOME SNOW ACCUMULATE AT THE LOWER ELEVATIONS OF THE WESTERN ZONES
BY LATE TUESDAY NIGHT AS COLDER AIR DEEPENS. BT

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

THE EXTENDED PERIOD BEGINS WEDNESDAY MORNING WITH A BROAD UPPER-
LEVEL TROUGH OVER THE WESTERN CONUS AND SWLY FLOW ALOFT. WITHIN
THE FLOW...THE GFS DEPICTS A SHORTWAVE TROUGH TO PASS OVER THE
CWA. KEPT GENERALLY CHANCE POPS OVER THE CWA IN RESPONSE. SURFACE
WINDS TURN TO THE NORTH WEDNESDAY NIGHT. KEPT THE HIGHEST POPS
OVER UPSLOPE AREAS ACROSS THE CWA DURING THIS TIME. THE UPPER-
LEVEL TROUGH DIGS FURTHER SOUTH AND APPROACHES THE CWA FOR
THURSDAY. Q-VECTOR CONVERGENCE SPREADS OVER THE CWA DURING THE
DAY AND WARRANTS CONTINUED CHANCE-TO-LIKELY POPS. THE TROUGH AXIS
PUSHES EAST OF THE CWA THURSDAY NIGHT INTO FRIDAY. A GENERALLY
ZONAL FLOW SETS UP ALOFT. BEGAN TO LOWER POPS ACROSS THE CWA
DURING THIS TIME. THE NEXT UPPER-LEVEL TROUGH BEGINS TO DIG OVER
THE PACIFIC COAST LATE SATURDAY INTO EARLY SUNDAY. SWLY FLOW SETS
UP ALOFT AND CONTINUES TO ADVECT MOISTURE OVER THE REGION.
REMOVED POPS FROM THE LOWER ELEVATIONS FOR THE WEEKEND INTO EARLY
NEXT WEEK. CONFINED POPS TO THE MOUNTAINS DURING THIS TIME.
TEMPERATURES WILL BE QUITE COOLER BEGINNING WEDNESDAY AS 850-MB
TEMPS FALL TO AROUND 0 C. LOW-LEVEL NLY FLOW BEGINS TO SUBSIDE BY
FRIDAY AND 850-MB TEMPS BEGIN TO REBOUND. THE COOLEST
TEMPERATURES SHOULD OCCUR WEDNESDAY/THURSDAY WITH A GRADUAL
WARMING TREND THROUGHOUT THE EXTENDED PERIOD. SCHUKNECHT

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL ACROSS THE FORECAST AREA FOR TODAY.
THE PRIMARY AVIATION CONCERN WILL BE VERY STRONG WINDS ALONG THE
BEARTOOTH FOOTHILLS AND THE KLVM AREA TODAY. WINDS AT KLVM THIS
MORNING HAVE REGISTERED IN THE 30-45 KT RANGE. WINDS OF THIS
MAGNITUDE WILL CONTINUE THROUGHOUT THE DAY. THE
BEARTOOTH/ABSAROKA MOUNTAINS MAY SEE A FEW SHOWERS BY THIS
AFTERNOON. SCHUKNECHT

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY TUE     WED     THU     FRI     SAT     SUN
-------------------------------------------------------
BIL 070 043/058 035/044 028/044 028/049 032/052 032/057
    0/N 25/W    63/W    34/W    22/W    11/B    11/B
LVM 063 044/053 028/040 024/042 019/042 027/046 027/051
    2/W 67/W    73/J    55/J    32/J    11/E    11/E
HDN 071 040/062 033/045 029/046 028/051 031/057 032/060
    0/N 15/W    63/W    34/W    22/W    11/B    11/B
MLS 072 042/060 034/045 031/046 030/051 032/053 035/057
    0/B 13/W    54/W    24/W    22/W    11/B    11/B
4BQ 071 040/065 035/049 032/044 028/049 031/055 032/057
    0/B 03/W    34/W    55/W    22/W    11/B    11/B
BHK 069 040/059 034/048 030/044 028/049 031/054 035/054
    0/B 13/W    54/W    34/W    22/W    11/B    11/B
SHR 071 039/063 034/047 029/041 021/045 024/049 027/055
    0/B 03/W    63/W    65/J    22/J    11/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL 6 AM MDT TUESDAY FOR ZONES
      65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Mar 29, 3:11 AM MDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
311 AM MDT MON MAR 29 2010

MTZ028>042-056>058-063>068-WYZ098-099-300915-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
311 AM MDT MON MAR 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWEST WINDS GUSTING TO AROUND 60 MPH AT TIMES WILL
CONTINUE ALONG THE EAST SLOPES OF THE BEARTOOTH AND ABSAROKA
MOUNTAINS FROM LIVINGSTON TO NYE THROUGH TONIGHT. TRAVELERS ALONG
INTERSTATE 90 NEAR LIVINGSTON SHOULD BE PREPARED FOR DANGEROUS CROSS
WINDS. STRONG WEST WINDS FROM 20 TO 35 MPH MAY ALSO AFFECT AREAS
FROM BIG TIMBER TO HARLOWTON DURING THIS TIME.

THOSE PLANNING BURNING ACTIVITIES TODAY SHOULD STAY ALERT AS
AS THE COMBINATION OF ABOVE NORMAL TEMPERATURES AND STRONG WEST
WINDS COULD RESULT IN CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG STORM SYSTEM WILL PRODUCE PERIODS OF ACCUMULATING SNOW
IN THE BEARTOOTH AND ABSAROKA MOUNTAINS LATE TONIGHT THROUGH
TUESDAY NIGHT...MAINLY ABOVE 7000 FEET. WEST FACING SLOPES AT THE
HIGHER ELEVATIONS WILL SEE THE MOST SNOWFALL THANKS TO WESTERLY
WINDS 20 TO 40 MPH. PEOPLE HEADING TO THE HIGH COUNTRY THE NEXT
FEW DAYS SHOULD BE PREPARED FOR SIGNIFICANT WINTER WEATHER
CONDITIONS.

MUCH COOLER WEATHER IS THEN EXPECTED FOR THE LATTER HALF OF THE
WORK WEEK AS A STRONG WEATHER SYSTEM CONTINUES TO MOVE THROUGH THE
ROCKIES. HIGH TEMPERATURES MAY COOL DOWN TO AS LOW AS THE 30S AND
40S BY THURSDAY. THERE IS A CHANCE THAT ACCUMULATING SNOWFALL MAY
AFFECT THE EASTERN SLOPES AND FOOTHILLS OF BOTH THE BEARTOOTH AND
BIG HORN MOUNTAINS WEDNESDAY NIGHT AND THURSDAY...AND POSSIBLY
THE SOUTHEAST CORNER MONTANA. PLEASE KEEP TABS ON THE LATEST
FORECASTS THROUGH THE WEEK AS THIS SITUATION DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 10:56 AM MDTRed Flag WarningBYZCarbon, Gallatin, Madison, Park, Stillwater, Sweet Grass and 1 more13 hr

Nearby

High Wind Warnings in Montana, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.